Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 24, NWS Jackson, KY

June 23, 20176 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 23, 2017, 7:58 PM EDT for 6 counties in Kentucky. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 7:58 PM EDT (23:58 UTC)
Expired
Jun 24, 2017, 12:00 AM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Elliott County, KY, Estill County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 8:00 PM EDTHEAVY RAIN 2Clay City, KYSTORM TOTAL RAINFALL JUST OVER 2 INCHES.
Jun 23, 8:47 PM EDTFLASH FLOODWaltersville, KYWATER OVER BLACK CREEK ROAD. ROAD IS IMPASSABLE.
Jun 23, 9:55 PM EDTFLASH FLOOD2 Se Lucky Stop, KYUS 460 CLOSED NEAR THE MONTGOMERY/MENIFEE COUNTY LINE DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 12.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

044 
WGUS53 KJKL 232358
FFWJKL
KYC063-065-165-173-175-197-240400-
/O.NEW.KJKL.FF.W.0024.170623T2358Z-170624T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
758 PM EDT FRI JUN 23 2017

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Powell County in east central Kentucky...
  Southeastern Montgomery County in east central Kentucky...
  Central Morgan County in southeastern Kentucky...
  Central Estill County in east central Kentucky...
  Menifee County in east central Kentucky...
  Southern Elliott County in east central Kentucky...

* Until midnight EDT

* At 756 PM EDT, Doppler radar indicated heavy rain moving in from 
  the northwest. Rainfall rates of 2 to 3 inches per hour are 
  expected at times between 8 and 10 pm. Excessive runoff will cause 
  flash flooding of creeks and streams, roads, and roadside 
  culverts, especially in low lying and poor drainage areas. 
 
* Some locations that will experience flooding include...
  West Liberty, Stanton, Irvine, Sandy Hook, Frenchburg, Henry,
  Jeffersonville, Clay City, Ravenna, Wellington, Campsites in the
  Indian Creek area of the Daniel Boone National Forrest, Pilot, Zag,
  Moon, Bowen, Cornwell, Kimbrell, Rothwell, Lick Branch and Pekin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3812 8290 3800 8302 3796 8300 3783 8362
      3772 8371 3768 8379 3766 8409 3778 8411
      3781 8408 3781 8412 3784 8400 3787 8403
      3787 8402 3795 8397 3803 8366 3801 8358
      3805 8357 3806 8358 3803 8345 3811 8327

$$

GEOGERIAN
2 follow-up statements
130 
WGUS73 KJKL 240048
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
848 PM EDT FRI JUN 23 2017

KYC063-065-165-173-175-197-240400-
/O.CON.KJKL.FF.W.0024.000000T0000Z-170624T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Powell KY-Montgomery KY-Morgan KY-Estill KY-Menifee KY-Elliott KY-
848 PM EDT FRI JUN 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
POWELL...SOUTHEASTERN MONTGOMERY...CENTRAL MORGAN...CENTRAL ESTILL...
MENIFEE AND SOUTHERN ELLIOTT COUNTIES...

At 842 PM EDT, Doppler radar indicated showers containing very heavy 
rainfall moving across the area. Rainfall amounts of up to an inch 
and a half has already occurred in places, and up to another inch of 
rainfall is expected to fall through 9:30 pm. Excessive runoff will 
continue to cause flash flooding of creeks and streams, roads, and 
roadside culverts. 

Some locations that will experience flooding include...
West Liberty, Stanton, Irvine, Sandy Hook, Frenchburg, Henry,
Jeffersonville, Clay City, Ravenna, Wellington, Campsites in the
Indian Creek area of the Daniel Boone National Forrest, Pilot, Zag,
Moon, Bowen, Cornwell, Kimbrell, Rothwell, Lick Branch and Pekin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3812 8290 3800 8302 3796 8300 3783 8362
      3772 8371 3768 8379 3766 8409 3778 8411
      3781 8408 3781 8412 3784 8400 3787 8403
      3787 8402 3795 8397 3803 8366 3801 8358
      3805 8357 3806 8358 3803 8345 3811 8327

$$

GEOGERIAN
435 
WGUS73 KJKL 240400
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1200 AM EDT SAT JUN 24 2017

KYC063-065-165-173-175-197-240409-
/O.EXP.KJKL.FF.W.0024.000000T0000Z-170624T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Powell KY-Montgomery KY-Morgan KY-Estill KY-Menifee KY-Elliott KY-
1200 AM EDT SAT JUN 24 2017

...THE FLASH FLOOD WARNING FOR POWELL...SOUTHEASTERN MONTGOMERY...
CENTRAL MORGAN...CENTRAL ESTILL...MENIFEE AND SOUTHERN ELLIOTT
COUNTIES WILL EXPIRE AT MIDNIGHT EDT...

The heavy rain has come to a end and flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

LAT...LON 3812 8290 3800 8302 3796 8300 3783 8362
      3772 8371 3768 8379 3766 8409 3778 8411
      3781 8408 3781 8412 3784 8400 3787 8403
      3787 8402 3795 8397 3803 8366 3801 8358
      3805 8357 3806 8358 3803 8345 3811 8327

$$

DJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 7:52 PM EDT, 6 minutes earlier.

Area forecast discussion, Jun 23, 7:52 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
752 PM EDT Fri Jun 23 2017

.UPDATE...
Issued at 745 PM EDT FRI JUN 23 2017

Made a few more tweeks to pops and weather based on latest radar
trends over the last couple of hours. Also loaded in the most up
to date observations to make sure the near term grids were on
track with current conditions. A band of heavy rain is now
impacting our northern CWA with reports of flash flooding now
coming in. Will continue to monitor this and make adjustments in
the grids as needed. As of now all grids have been published and
sent to NDFD/web with no updates to the forecast package needed.

UPDATE Issued at 502 PM EDT FRI JUN 23 2017

Small update to freshen up the near term grids to make sure they
were on track with current conditions. Also updated pops and
weather based on the latest radar trends and hi-res model data,
with more widespread precipitation now entering into the western
CWA and expected to continue and progress eastward throughout the
afternoon/evening. All changes have been published and sent to
NDFD/web. Since the afternoon package ZFP started with tonight
wording, these updates should not impact the current product.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 359 PM EDT FRI JUN 23 2017

Severe weather and flash flood threat continue this evening.
Center of tropical depression Cindy has moved into western KY
while cold front now stretches from southeast MI through northwest
IN to OK. The low pressure center will continue to move ENE while
the front advances southeast. The interaction of these systems
will bring showers and thunderstorms to our area this evening and
early tonight.

Higher precipitable water is now advancing into eastern KY in
advance of the remnants of Cindy. Precipitable water will
increase to 2 to 2.25 inches so showers and thunderstorms will be
efficient rain producers. Rainfall rates in excess of 2 inches per
hour will be possible with the heaviest thunderstorms. It does
appear the heavy rain threat will mainly be confined to the time
frame before midnight, but will allow the flash flood watch to
continue as is, though it will likely be able to be cancelled
early.

As noted earlier today the surface to 1 KM storm relative helicity
will approach or exceed 400 m2/s2 this afternoon and evening. Some
rotating storms are likely and with rather low lifting
condensation levels a rotating storm could result in a brief
tornado touchdown. While breaks in the clouds this afternoon have
allowed for low level lapse rates to increase, mid level
instability remains rather limited. While a damaging wind and
tornado threat exist, any occurrences of severe weather are
expected to be isolated.

After the frontal passage tonight cooler and drier air will begin
to move into the area for the weekend.

.LONG TERM...(Sunday through Friday)
Issued at 359 PM EDT FRI JUN 23 2017

The long term portion of the forecast will be highlighted by a
stretch of dry weather with well below normal temperatures
resulting from a mean upper level ridge in the western part of the
U.S. and a trough in the eastern part of the country. 850 mb
temperatures will drop to the single digits Celsius early next
week, and we'll see a multi-day stretch with maximum temperatures
in the 70s and and minimums in the 50s. Dewpoints will be around
50 degrees for the first part of the week. By the end of the week
the trough will be lifting out and flow will become more zonal and
temperatures will warm and dewpoints will increase back into the
60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 752 PM EDT FRI JUN 23 2017

TAFS are currently being impacted by a combination of moisture
from tropical depression Cindy, combining with an approaching cold
front, producing widespread heavy rain and isolated thunderstorms
to much of eastern Kentucky. The heaviest rain is currently
aligned in a band along the northeast portion of the state,
impacting KSYM. Over the next few hours, expect this rain to
continue to shift eastward as it slowly loses strength through
about 6Z. Winds will generally be from the S to SW and a bit
gusty, especially in any of the heavier rain/storms. After 6Z,
the rain will become less of a factor, and winds will diminish,
however residual moisture will likely lead to fog at the TAF
sites, and continued cloud cover throughout the night. Have
included a slow deterioration to below airport mins (mainly for
VIS) between 9Z and 11Z at all TAF sites, however timing and
exact impacts may need to be tweaked as fog sets up. By tomorrow,
a drier airmass will begin to take hold. Once fog lifts and
dissipates in the morning, expect only a few VFR fair weather CU
throughout the afternoon. Winds will generally be from the west
under 10 knots.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...JMW
SHORT TERM...SBH
LONG TERM...SBH
AVIATION...JMW
Hazardous weather outlook, Jun 23, 4:10 PM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
410 PM EDT Fri Jun 23 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>118-242315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, and Whitesburg
410 PM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...TORNADO WATCH 368 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Showers and scattered thunderstorms will occur through the first
part of the night. They will bring a potential for very heavy
rainfall, which could result in flash flooding along small
streams.

In addition, strong winds aloft will create conditions favorable
for some thunderstorms or intense showers to produce severe
weather. The greatest threat will be damaging winds. However,
isolated, brief tornadoes are also a possibility.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Concerns with high water may linger into the weekend. Rises may
occur on rivers, with portions of the Red, Kentucky, and Licking
River basins being most at risk for excessive rainfall.

There will be a slight chance of thunderstorms north of Interstate
64 Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding, wind
damage, or tornadoes.

KYZ119-120-242315-
Martin-Pike-
Including the cities of Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
410 PM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Showers and scattered thunderstorms will occur through the first
part of the night. They will bring a potential for very heavy
rainfall, which could result in flash flooding along small
streams.

In addition, strong winds aloft will create conditions favorable
for some thunderstorms or intense showers to produce severe
weather. The greatest threat will be damaging winds. However,
isolated, brief tornadoes are also a possibility.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Concerns with high water may linger into the weekend. Rises may
occur on rivers, with portions of the Red, Kentucky, and Licking
River basins being most at risk for excessive rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding, wind
damage, or tornadoes.

SBH

In the hours before

Special weather statement, Jun 23, 6:12 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service JACKSON KY
612 PM EDT FRI JUN 23 2017

KYZ083-084-232245-
McCreary-Wayne-
612 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT WAYNE AND MCCREARY COUNTIES...

At 611 PM EDT, a strong thunderstorm was located over Slickford, or
11 miles south of Monticello, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Monticello, Whitley City, Parmleysville, Great Meadows Campsites,
Slavens, Susie, Barrier, Gregory, Co-
Operative, Pine Knot, Slickford, Ritner, Denney, Powersburg,
Hollyhill, Blue Heron, Oil Valley, Coopersville, Marshes Siding and
Burfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3661 8496 3663 8500 3668 8500 3669 8502
      3675 8501 3678 8502 3699 8481 3696 8477
      3696 8474 3661 8424 3659 8429 3659 8437
TIME...MOT...LOC 2211Z 245DEG 40KT 3667 8487

KAS
Special weather statement, Jun 23, 7:20 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service JACKSON KY
720 PM EDT FRI JUN 23 2017

KYZ058-068-069-079-240000-
Jackson-Estill-Rockcastle-Pulaski-
720 PM EDT FRI JUN 23 2017

...A LINE OF SHOWERS WILL AFFECT SOUTHWESTERN ESTILL...NORTHWESTERN
JACKSON...PULASKI AND ROCKCASTLE COUNTIES...

At 719 PM EDT, radar indicated showers were located along a line
extending from Lancaster to 11 miles west of Bee Lick to 6 miles west
of Cains Store. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Somerset, Mount Vernon, Boone, Science Hill, Cains Store, Donaro,
Bummer, Threelinks, Robinet, Gum Sulphur, Bandy, Woodstock, Horse
Lick, Roundstone, Spiro, Wabp, Climax, Hansford, Dabney and Renfro
Valley.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3736 8456 3733 8451 3748 8445 3747 8438
      3754 8435 3751 8426 3752 8420 3756 8416
      3756 8409 3763 8412 3761 8396 3730 8417
      3728 8421 3724 8422 3722 8427 3719 8427
      3699 8457 3712 8490
TIME...MOT...LOC 2319Z 287DEG 33KT 3761 8454 3735 8471 3716 8496

KAS
Local storm report, Jun 23, 7:38 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
738 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLASH FLOOD      FLEMINGSBURG            38.42N 83.74W
06/23/2017                   FLEMING            KY   911 CALL CENTER

            AT LEAST TWO HOMES BEING FLOODED ON EAST WATER STREET AND
            THE ROAD IS BEING SHUT DOWN AT THIS TIME.

&&

ABE
Special weather statement, Jun 23, 7:53 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
753 PM EDT FRI JUN 23 2017

KYZ068-069-079-080-084>086-114-116-240045-
Jackson-Whitley-Clay-McCreary-Knox-Owsley-Rockcastle-Laurel-Pulaski-
753 PM EDT FRI JUN 23 2017

...A LINE OF SHOWERS WILL AFFECT LAUREL...NORTHWESTERN KNOX...
NORTHWESTERN OWSLEY...JACKSON...NORTHEASTERN MCCREARY...EASTERN
PULASKI...NORTHWESTERN WHITLEY...ROCKCASTLE AND NORTHWESTERN CLAY
COUNTIES...

At 753 PM EDT, radar indicated showers were located along a line
extending from 6 miles northwest of Shirley to Orlando to Bent to
Frazer. Movement was southeast at 35 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Somerset, London, Mount Vernon, McKee, Burnside, Donaro, Travellers
Rest, Bummer, Fariston, Cumberland Falls S.P., Shop Branch,
Fogertown, Tyner, Privett, Mount Victory, Climax, Disputanta, Krupp,
Mershons and Shepherdtown.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3701 8470 3713 8452 3752 8428 3751 8427
      3752 8420 3756 8415 3757 8401 3753 8389
      3749 8383 3749 8378 3747 8372 3717 8383
      3691 8398 3677 8428
TIME...MOT...LOC 2353Z 297DEG 32KT 3762 8419 3737 8428 3711 8445 3698
8471

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:12 PM EDTSpecial Weather StatementJKLMcCreary, Wayne33 min
Jun 23, 6:20 PM EDTAreal Flood AdvisoryJKLBath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more4 hr
Jun 23, 6:56 PM EDTFlash Flood WarningJKLBath, Elliott, Fleming, Montgomery, Rowan5 hr
Jun 23, 7:20 PM EDTSpecial Weather StatementJKLPulaski, Rockcastle40 min
Jun 23, 7:53 PM EDTSpecial Weather StatementJKLJackson, Laurel, Rockcastle52 min

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.